Texas, 2021

Flash Flooding and Flooding in Texas, June 6 to 8, 2021

June 6 to 8, 2021 · NWS FWD · 12 events in 6 counties and zones

A series of mesoscale convective complexes developed over western portions of the Southern Plains and dived southeast through North and Central Texas, producing isolated instances of flooding and wind damage. On June 6th, a female died in her vehicle while crossing a flooded creek in Garland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A series of mesoscale convective complexes developed over western portions of the Southern Plains and dived southeast through North and Central Texas, producing isolated instances of flooding and wind damage. On June 6th, a female died in her vehicle while crossing a flooded creek in Garland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 6, 12:09 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 6, 12:09 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
109 AM CDT Sun Jun 6 2021

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Through Tonight/

The slow moving upper level low generally located over Central
Texas continues to move north and has shifted the highest
rain/storm chances across North Texas. The combination of weak
shear, high moisture content, and lingering instability has
resulted in slow moving thunderstorms and flash flooding issues
over parts of Collin and Dallas counties over the last 1-2 hours.
Rain gauges across this area have reported anywhere from 3-5
inches of rainfall and additional amounts of 1-2 inches will be
possible, as the cluster of shower and thunderstorms gradually
moves to the north and east. Although the activity is expected to
gradually weaken as it moves, flash flooding issues will likely
persist through the next few hours across north Dallas County and
the southern half of Collin County.

The remainder of the region should remain relatively rain-free
through Sunday morning, with our far eastern and northeastern
counties being the exception as the upper low moves to the north.
Similar to the past few days, Sunday's rain/storm chances will be
highest during the afternoon hours with scattered coverage
expected through the evening. Lightning and heavy rainfall will
continue to be the main threat with this activity. High
temperatures will be a bit closer to seasonal normals, generally
in the 80s region wide.

As the upper low moves away from North and Central Texas, we'll
have to keep an eye on an approaching disturbance from the
northwest tonight. Thunderstorms will likely develop over over
new Mexico late this afternoon and may congeal into a thunderstorm
complex as it approaches our north and western counties. The
latest high res guidance indicates the complex may reach our
region after midnight and move across the region through the
overnight hours.

Garcia

&&

.LONG TERM... /Issued 339 PM CDT Sat Jun 5 2021/
/Sunday Night Onward/

The potential for a complex of thunderstorms to impact the area
Sunday night into Monday morning has increased. A departing upper
level low, coupled with an approaching shortwave will induce
strong warm-air advection into a region with modest amounts of
instability. Isentropic ascent analysis suggest a rapid increase
in pressure advection across northwestern portions of North Texas
shortly after midnight. Instability values in excess of 2000 J/kg
are likely to be in place, likely leading to a quick development
of convection. As the convection develops a cold pool, a
strengthening low-level jet may enhance ascent, leading a line of
storms gradually moving south/southeast through the early Monday
morning hours.

The main concern with the overnight convection will be the
potential for strong to damaging winds as well as heavy
precipitation. Precipitable water values over 1.5" are likely to
be in place, and if the line of storms remains fairly slow moving
or there is training taking place, a quick 2-3 inches of rain will
be possible. Those higher end amounts are likely to be isolated
and confidence remains too low at this time to pinpoint exact
location. Given the expected origination of the complex of storms
and direction of the low-level jet, the most likely location would
be somewhere west of Interstate 35.

Monday's forecast will be heavily dependent on what occurs Sunday
night. If an MCV develops and moves overhead, it's possible we
continue to see scattered convection through the afternoon hours.
If this is the case, increased cloud cover should help keep
daytime temperatures mainly in the lower to mid 80s.

As we go into Tuesday, synoptic scale subsidence will likely be
on the rise as an upper ridge strengthens across West Texas. This
will likely keep areas west of I-35 dry through the rest of the
week. Subtle disturbances will be on the periphery of the area of
higher pressure, potentially firing off scattered showers and
storms in the afternoon Tuesday and Wednesday east of I-35. With
dry and sunny conditions mid-week, a few locations west of US-281
may reach the lower to mid 90s with heat index values near the
triple digits. Heat index values elsewhere are likely to remain
between 90-95 degrees.

As we approach next weekend, the upper ridge to our west will
begin to break down. Whether we transition to northwesterly flow
aloft remains a bit uncertain given a few of the ensemble members
want to bring a tropical wave onshore next Sunday. Regardless of
which scenario plays out, slight rain chances will likely return
to the forecast the latter half of next weekend.

Hernandez

&&

.AVIATION... /NEW/
/06Z TAFs/

Nearly stationary convection just to the north and east of the
Metroplex terminals continues to gradually weaken and move to the
north and east this morning. Although isolated showers cannot be
ruled out through Sunday morning, most of the region should remain
precipitation-free. However, as the upper low continues to move
over North Texas, there should be additional scattered showers and
thunderstorms late this morning and afternoon. Confidence is
greater east of the terminals, so we'll keep any VCSH/VCTS mention
out at this time and monitor trends over the next few hours.

MVFR ceilings should return shortly after daybreak, but widespread
low ceilings are not expected. VFR should return by late this
morning and prevail through tonight. A complex may approach from
the north/northwest after midnight tonight, which may result in a
mention of thunder in the TAF in subsequent issuances.

Garcia

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    68  84  70  84  72 /  90  40  70  50  30
Waco                68  85  70  85  73 /  30  30  40  40  20
Paris               67  80  68  79  70 / 100  70  60  80  40
Denton              66  82  67  82  70 /  90  40  80  50  30
McKinney            67  83  69  82  71 / 100  50  70  60  30
Dallas              69  85  72  84  74 / 100  40  60  50  30
Terrell             67  83  69  82  72 / 100  50  50  60  30
Corsicana           68  84  71  84  74 /  50  40  40  60  30
Temple              67  85  71  86  72 /  20  30  40  30  20
Mineral Wells       66  84  67  83  70 /  20  20  70  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 5, 5:13 PM CST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
613 PM CDT Sat Jun 5 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
613 PM CDT Sat Jun 5 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.

Scattered thunderstorms will continue through the late evening hours
across parts of Central and North Texas. Lightning and locally heavy
rainfall will be the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional storms will be possible through the middle of next week.
There will be a potential for a line of storms to move in Sunday
night. Strong to damaging winds and flooding will be the main
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Dallas/Ft Worth radar (KFWS), 75 km away, was scanning. The volume nearest the first event began at 07:17 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 4 flood, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Flash Flood, Dallas

When
June 6, 1:18 AM CST to 2:00 AM CST
Where
Dallas County, 3.49 mi NNW of Garland to 3.36 mi NNW of Garland
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
32.966, -96.655

A woman drowned after her car was surrounded by water while trying to cross Spring Creek on Holford Drive in Garland. Her car was swept downstream.

Flood, Tarrant

When
June 7, 9:20 AM CST to 2:30 PM CST
Where
Tarrant County, 1.51 mi NW of Johnsons Station to 0.75 mi ESE of Arlington Pylon Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
32.697, -97.146

Minor flooding was reported in Dalworthington Gardens.

Flood, Tarrant

When
June 7, 9:20 AM CST to 2:30 PM CST
Where
Tarrant County, 2.68 mi N of Keller to 2.32 mi N of Keller
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.969, -97.245

Flooding was reported along Highway 377 between Ridge Pointe Parkway and Marshall Ridge Drive. The road was closed in both directions.

Flood, Tarrant

When
June 7, 10:00 AM CST to 2:30 PM CST
Where
Tarrant County, 1.32 mi W of Southlake to 1.42 mi W of Southlake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.968, -97.153

North White Chapel Bridge near Kirkwood Boulevard was closed due to flooding. A video showed water beginning to overtake the road.

Flash Flood, Dallas

When
June 7, 10:44 AM CST to 1:00 PM CST
Where
Dallas County, 2.28 mi N of Garland to 2.42 mi NE of Garland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.953, -96.631

Flood gates were closed along Naaman School Road between Brand Road and Miles Road, and between Pleasant Valley Road and Castle Road. Part of the road was inundated by the rising of Spring Creek that crosses the road.

Flash Flood, Dallas

When
June 7, 10:53 AM CST to 5:45 PM CST
Where
Dallas County, 3.55 mi W of Sachse to 3.62 mi W of Sachse
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.981, -96.631

Floodgates were closed at Campbell Road at Rowlett Creek.

Flash Flood, Limestone

When
June 7, 11:37 AM CST to 3:00 PM CST
Where
Limestone County, 0.34 mi SSE of Groesbeck to 1.85 mi SSW of Groesbeck
Cause
Heavy Rain
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
31.525, -96.519

Flash flooding was reported at multiple intersections in Groesbeck. Up to two inches of rain fell in less than an hour.

Lightning, McLennan

When
June 7, 12:30 PM CST
Where
McLennan County, 0.88 mi SSE of Woodway
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
31.509, -97.193

A man was struck by lightning while under a tree in the Woodway area. He lost some teeth and had burns on his hands.

Flood, Falls

When
June 7, 2:23 PM CST to 4:30 PM CST
Where
Falls County, 0.47 mi N of Lott to 1.88 mi E of Lott
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.227, -97.030

An Emergency Manager relayed a report from Lott PD of high water in ditches and some water over Highway 320 just outside of the Lott city limits. Water was also reported on streets within the Lott city limits.

Thunderstorm Wind, Limestone

When
June 8, 7:30 AM CST to 7:50 AM CST
Where
Limestone County, 0.47 mi NNE of Mexia to 0.34 mi ESE of Mexia Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.686, -96.496

Several trees and utility poles were reported down across Mexia.

Thunderstorm Wind, Anderson

When
June 8, 8:16 AM CST
Where
Anderson County, 1.12 mi ENE of Palestine Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
31.779, -95.714

The Columbia Scientific Balloon Facility, located next to the Palestine Airport, recorded a gust of 58 mph (50 knots).

Thunderstorm Wind, Anderson

When
June 8, 8:55 AM CST
Where
Anderson County, 1.76 mi E of Palestine
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.750, -95.600

An mPing report stated small tree limbs were broken along with power poles.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Dallas2021-06-0649FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970236, 969693, 969694, 969716, 969682, 969687, 970245, 969610, 969720, 969721, 970247, 970250.